Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Springfield, MO

May 3, 2007Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 3, 2007, 10:39 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2007, 10:39 AM CDT (15:39 UTC)
Expired
May 3, 2007, 4:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 031542
FFWSGF
KSC021-037-032145-
/X.NEW.KSGF.FF.W.0019.070503T1539Z-070503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 445 PM CDT THURSDAY.

* AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN HAS FALLEN ACROSS MUCH 
  OF CHEROKEE AND WESTERN CRAWFORD COUNTIES THIS MORNING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BAXTER SPRINGS...MCCUNE...SHERMAN AND FAULKNER.

EMERGENCY MANAGEMENT REPORTED THAT STREAMS WERE RISING AND SOME 
FLOODING WAS DEVELOPING OVER COUNTY ROADS IN WESTERN CHEROKEE 
COUNTY. 

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES  
ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3764 9465 3701 9464 3702 9509 3764 9507

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 3, 6:32 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 3, 6:32 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT THU MAY 3 2007

UPDATED AVIATION SECTION

.DISCUSSION...

MAIN CONCERN REMAINS THE POTENTIAL FOR EXCESSIVE RAINFALL THROUGH
TONIGHT.

06Z WATER VAPOR IMAGERY SHOWS THE SLOW MOVING UPPER LEVEL LOW THAT
HAS AFFECTED US FOR A COUPLE OF DAYS IS LOCATED OVER WEST CENTRAL MO
NNE OF KJLN. THE NEXT UPSTREAM UPPER SYSTEM HAS NOW MOVED EAST TO
THE TX PANHANDLE. ORGANIZED CONVECTION HAS DEVELOPED SOUTH OF THIS
SOUTHERN PLAINS LOW WHERE MIDLEVEL FLOW AND RESULTANT SHEAR IS
STRONGER.

NEAR TERM PROGS LIFT THE VORT NOW OVER THE CWFA NORTH
TODAY...HOWEVER ALREADY SEEING ANOTHER SHORTWAVE IN PROFILER AND
AIRCRAFT DATA OVER THE RED RIVER VLY MOVING INTO SE OK. MAY BE
CONVECTIVELY INDUCED. FEEL WE WILL PROBABLY SEE ANOTHER ROUND OF
FAIRLY WIDESPREAD SHOWERS/EMBEDDED TSTMS TODAY...MAINLY IN THE
AFTERNOON AS THIS IMPULSE MOVES NORTHEAST INTO THE OZARKS. WHILE
CLOUDS WILL BE ABUNDANT...WE MAY HAVE A SLIGHTLY BETTER OPPORTUNITY
TO SEE SOME AREAS OF HIGHER INSTABILITY WITH DIURNAL HEATING TODAY
VERSUS WED. EITHER WAY...CONVECTION SHOULD STILL BE FAIRLY
EFFICIENT...AND WE HAVE SEEN SOME FAIRLY DECENT RAINFALL RATES FROM
FAIRLY INCONSPICUOUS LOOK RADAR REFLECTIVITY RETURNS OVER THE LAST
COUPLE OF DAYS. WHILE THERE IS NOT AN OVERALL GOOD FEELING AS TO
WHAT AREAS WILL SEE HEAVIER RAIN TODAY...THE GROUND IS MOST
SATURATED OVER WEST CENTRAL AND CENTRAL MO WHERE RECENT RAIN HAS
BEEN THE HEAVIEST. FLASH FLOOD GUIDANCE IS LESS THAN AN INCH PER
HOUR OVER CNTRL MO. AM INCLINED TO EXTEND THE FLOOD WATCH IN THAT
AREA FOR TODAY...ALTHOUGH I MAY TRIM SOME COUNTIES OFF THE WATCH
OVER SW MO USING THE SAME REASONING. USING THE PROGGED 850MB
MOISTURE TRANSPORT VECTORS AS A GUIDE...IT WOULD SEEM THAT THE
BETTER CHANCES FOR RAIN WILL BE OVER THE EASTERN 2/3RDS OF THE CWFA
THIS AFTERNOON.

THE NEXT UPPER LOW NOW OVER THE SOUTHERN PLAINS LOW WILL MOVE ENE...
WITH AN UPPER SHEAR AXIS MOVING NORTHEAST THROUGH THE REGION ON
FRIDAY. ONCE THIS CLEARS THE AREA...RAIN CHANCES SHOULD DECREASE FOR
AWHILE. HAVE HIGH END CHANCE POPS FOR THE EASTERN CWFA FRIDAY AND
EXPECT TO SEE MORE SUNSHINE AND WARMER TEMPERATURES...ESPECIALLY
OVER THE WESTERN CWFA. POTENTIALLY...THERE MAY BE ENOUGH INSTABILITY
FOR A LOW END SEVERE TSTM THREAT FRIDAY...WOULD IMAGINE MAINLY FOR
PULSE TYPE CONVECTION.

BLOCKING PATTERN SETS UP AS A STRONG CUT OFF DEVELOPS OVER THE
ROCKIES...AND A RATHER STRONG RIDGE DEVELOPS ROUGHLY ALONG THE MS
VLY OVER THE WEEKEND. THE ECMWF REMAINS FAIRLY CONSISTENT IN HOLDING
BACK THE UPPER SYSTEM OVER THE ROCKIES INTO EARLY NEXT WEEK...A BIT
MORE SO THAN THE GFS. WILL STAY THE COURSE WITH A FAIRLY DRY
FORECAST THROUGH THE WEEKEND WITH WARM TEMPERATURES. ACTIVE WEATHER
OVER HIGH PLAINS WILL EVENTUALLY MOVE EAST AS THE UPPER SYSTEM
EJECTS EAST DURING THE MIDWEEK PERIOD...AGAIN WITH THE ECMWF SLOWER
THAN THE GFS. DSA

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...SHOWER ACTIVITY EARLY THIS MORNING IS
ISOLATED. CEILINGS HAVE GENERALLY REMAINED IN THE MVFR CATEGORY...
WITH VISIBILITIES IN THE HIGH MVFR CATEGORY. AM EXPECTING A BRIEF
PERIOD OF IFR CEILINGS TO DEVELOP THROUGH ABOUT 16Z AT BOTH TAF
LOCATIONS. SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE LATE THIS
MORNING AND THIS AFTERNOON...ALONG WITH A FEW THUNDERSTORMS.
CEILINGS AND VISIBILITIES WILL DROP INTO THE IFR CATEGORY NEAR
THUNDERSTORMS. SHOWER COVERAGE IS THEN EXPECTED TO DECREASE AGAIN
TONIGHT WITH SOME BREAKS IN THE CLOUDS POSSIBLE. STILL THINK THERE
WILL BE ENOUGH COVERAGE FOR MVFR CEILINGS. VISIBILITIES WILL ALSO
LOWER WELL DOWN INTO THE MVFR CATEGORY. IF ANY BIGGER BREAKS IN THE
CLOUDS DEVELOP...THIS WILL BE A FAIRLY GOOD FOG SETUP. WILL KEEP
CLOSE TABS ON THIS POSSIBILITY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR MOZ055>058-066>071-
     077>081-083-088-089.

KS...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR KSZ073-097-101.

WFO SGF
Hazardous weather outlook, May 3, 6:03 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 AM CDT THU MAY 3 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
603 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WITH AREAS OF LOCALLY
HEAVY RAINFALL AND POSSIBLE FLOODING. SOME STORMS MAY ALSO BE
CAPABLE OF SMALL HAIL.

  AREAS AFFECTED AND TIMING:

SCATTERED AREAS OF RAIN WILL BE POSSIBLE THROUGHOUT THE
DAY...HOWEVER...RAINFALL IS EXPECTED TO BE MORE COMMON THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THE FLOOD POTENTIAL WILL
BE GREATEST OVER PORTIONS OF SOUTHEAST KANSAS INTO WEST CENTRAL
AND CENTRAL MISSOURI WHERE THE GROUND IS SATURATED FROM RECENT
HEAVY RAINS.

  DISCUSSION:

UPPER LEVEL DISTURBANCES AND A VERY MOIST ATMOSPHERE WILL COMBINE
TO PRODUCE SHOWERS AND THUNDERSTORMS AGAIN TODAY. LOCALLY HEAVY
RAIN WILL CONTINUE TO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL DECREASE SOMEWHAT
ON FRIDAY...ESPECIALLY IN WESTERN SECTIONS OF THE OUTLOOK AREA.
HOWEVER...MORE DAYTIME INSTABILITY IS EXPECTED...AND A LOW LEVEL
CHANCE FOR SEVERE WEATHER WILL EXIST FRIDAY AFTERNOON IF ENOUGH
INSTABILITY CAN DEVELOP. ISOLATED AREAS OF HEAVY RAIN WILL ALSO BE
POSSIBLE WITH SOME STORMS.

THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN AS EARLY AS MONDAY...BUT
MORE SO ON TUESDAY OR WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 3, 7:29 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 AM CDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLOOD            ELDON                   38.35N 92.58W
05/02/2007                   MILLER             MO   LAW ENFORCEMENT

            CAT ROCK ROAD NEAR HIGHWAY 54 SOUTH OF ELDON STILL CLOSED
            DUE TO FLOODING.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:05 PM CDTFlash Flood WarningSGFBourbon12 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.